Pediatric lead poisoning from folk prescription for treating epilepsy.
Ying Xiao-Lan,Xu Jian,Markowitz Morri,Yan Chong-Huai
Clinica chimica acta; international journal of clinical chemistry
BACKGROUND:A case of lead poisoning resulting from the ingestion of a folk remedy for treating epilepsy is reported. RESULTS:The initial blood lead concentration of this 6-y-old boy was 63.6μg/dl upon admission. He presented with abdominal pain, constipation, and irritability. The patient's liver function tests were significantly increased. Through chelation therapy, the blood lead concentration dropped markedly and clinical symptoms greatly improved. His blood and urine samples were collected for the kinetic analysis of lead elimination. CONCLUSIONS:Folk prescriptions for epilepsy should be considered as potential sources of lead intoxication. Lead poisoning should be taken into consideration for unknown causes of abdominal pain.